We asked the experts if you can take paracetamol on an empty stomach and their advice on how and when to take the painkiller.
Maybe you want to get rid of a headache fast (opens in a new tab)you are looking for breastfeeding pain relief (opens in a new tab)or you may feel a cold coming on and need a remedy for a sore throat (opens in a new tab). Anyway, most of us feel the need to take paracetamol when we’re dealing with pain, but many wonder if you can take paracetamol on an empty stomach.
While some medications, such as anti-inflammatories, are recommended to be taken after or with food, painkillers can be a gray area. And it’s not always possible to eat ahead of time when you need quick relief. Sakib Mohammed, Advanced Clinical Practitioner and Pharmacist, says that “paracetamol packaging often recommends taking the drug with water. Indeed, research has shown that water can help the drug move faster from your mouth to your stomach and small intestine, which can lead to a faster rate of absorption.” But can you take paracetamol on an empty stomach?
Can you take paracetamol on an empty stomach?
Yes, you can take paracetamol on an empty stomach. The NHS (opens in a new tab) have confirmed that it is safe to take paracetamol on an empty stomach, but it is important to note that it cannot be done with ibuprofen.
Indeed, a 2015 study (opens in a new tab) published in the British Journal of Pharmacology found that taking paracetamol with food may actually make the painkiller less effective. Pharmacist Sakib Mohammed (opens in a new tab) says “You don’t have to worry about eating before you take paracetamol, it’s just ibuprofen which can cause stomach problems if taken without food. As long as you take the recommended dose, your typical store-bought paracetamol is fine to take without food.”
It should be remembered that while paracetamol can be taken safely on an empty stomach, pain relievers such as ibuprofen and aspirin should be taken after meals. Abbas Kanani (opens in a new tab)Senior Pharmacist at Chemist Click explains, “Paracetamol can be taken safely on an empty stomach because, unlike ibuprofen and aspirin, paracetamol does not irritate the stomach lining.”
How often can paracetamol be taken? Daily limit
The current recommended dose is to take 1 to 2 tablets up to 4 times a day. Although Dr Paul Ettlinger (opens in a new tab)GP at London General Practice, adds “As this is the adult dose it will depend on age and weight.”
The National Institute for Health and Care Excellence (NICE (opens in a new tab)) offers additional advice on its website regarding the administration of paracetamol. For example, they recommend that children ages 8 to 9 take 360 to 375 mg every 4 to 6 hours, while children ages 12 to 15 can take 480 to 750 mg every 4 to 6 hours.
Cheryl Lythgoe (opens in a new tab)matron at Benenden Health, offers a reminder: “Check the label for children’s doses, as the amounts for home use are based on age.”
Exceeding the recommended dose can be dangerous, and Abbas Kanani explains that an overdose of paracetamol is one of the main causes of liver failure. It says “If you experience vomiting or abdominal pain after taking the medicine, you should seek medical attention immediately.”
Sakib Mohammed adds “You should never take paracetamol for more than 5 days in a row unless your doctor has specifically instructed you to do so.”
What can paracetamol be used for?
Paracetamol can be used to relieve mild to moderate pain and to help reduce temperature in case of feveraccording to Dr. Paul Ettlinger.
He adds “For sore throats it is best to take soluble paracetamol and gargle with it.”
Cheryl Lythgoe explains that the uses of paracetamol are many, saying, “Paracetamol is often undervalued for its range and effectiveness of use – people assume that a drug that costs a penny can’t be flexible or effective. . However, paracetamol definitely is. manage all kinds of pain, from toothaches to menstrual pains, from headaches to backaches, paracetamol is very effective.”
However, a 2021 study (opens in a new tab) published in The Medical Journal of Australia found that while paracetamol is often effective in relieving pain from headaches, stiff joints and other conditions, paracetamol may not be effective in treating acute low back pain.
How long does it take for paracetamol to work?
Abbas Kanani says “It may take up to an hour for paracetamol to begin to relieve pain and should last four to six hours.”
While Sakib Mohammed says the same, he also explains “It varies depending on a wide range of factors, such as your weight, whether or not you drank liquid with the medicine and even the temperature of the water with it. which you take it, as previous studies have found that hot drinks absorb paracetamol faster than cold drinks.”
Cheryl Lythgoe adds that if you take the painkiller in soluble or suppository form, it may work faster.
When should you not take paracetamol?
said Dr. Ettlinger you should avoid paracetamol if you have kidney or liver disease, or if you are a heavy alcohol drinker. He adds that other medicines – such as cold and flu tablets – may contain paracetamol, so “always check the ingredients because you don’t have to double the dose”.
Additionally, a 2022 study (opens in a new tab) published in the scientific journal Circulation found that taking paracetamol on a regular basis can raise blood pressure, so those who already have high blood pressure may need to exercise caution.
Cheryl Lythgoe says “Always check with your pharmacist or GP if you have any changes in your medicines or your health – including herbal medicines – before taking paracetamol on a regular basis.
“Also, if your symptoms don’t go away or get worse, or if you have rashes or stomach symptoms, it’s important to discuss this with your doctor,” she adds.
Video of the week :
Click2Pharmacy owner, Sakib Mohammed, has over 17 years of experience as a qualified pharmacist and advanced clinical practitioner. After graduating as a pharmacist in 2005 and completing his master’s degree in pharmacy in 2015, Mr. Mohammed has spent the past 17 years providing medical advice and support to a wide range of patients. Working in GP surgeries and as a clinician in a walk-in centre, he regularly helps treat patients with a wide range of health conditions, from allergies to sexually transmitted infections, nutritional deficiencies and Moreover.
Abbas qualified as a pharmacist in 2013 and spent the first 3 years working for several large companies, including a management position at the UK’s largest multinational pharmacy. In 2017, he graduated as an independent prescriber, spending time working in a primary care setting. He then took on a consultancy role within the NHS, providing advisory services on cost savings and clinical efficiency. He has been part of Chemist Click since the very beginning and continues to play a vital role within the team.
Dr Paul Ettlinger is a Fellow of the Royal College of General Practitioners and holds postgraduate degrees in Obstetrics and Gynecology and Occupational Health. He is particularly interested in preventive medicine and men’s health. As part of occupational health missions, he carries out assessments for several companies and their employees.
Cheryl Lythgoe is an advanced nurse practitioner with extensive experience in diagnosing and managing many health conditions. During her years in primary care, Cheryl also managed large multidisciplinary teams; provide training, education, peer support and clinical advice. Additionally, she has worked alongside clinical commissioning groups and general practice providers to meet challenges set by the Care Quality Commission (CQC).
Limitations of Panadol: Australians ‘fear’ of possible restrictions on the purchase of paracetamol
Warning to anyone taking paracetamol about ‘weird side effects’
Who takes paracetamol overdoses?